Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 40, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 1:49 PM CST for Clay County, Cloud County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 1:49 PM CST (19:49 UTC)
- Expired
- Mar 30, 2006, 2:30 PM CST
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Cloud County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 301950
SVRTOP
KSC027-029-302030-
/O.NEW.KTOP.SV.W.0040.060330T1949Z-060330T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
149 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERNWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
FAR SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 230 PM CST
* AT 147 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF OAK HILL...OR ABOUT 19 MILES SOUTHWEST OF CLAY CENTER...
MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILTONVALE...
IDANA...
CLAY CENTER...
MORGANVILLE...
GREEN...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3956 9728 3956 9697 3944 9697 3917 9736
3930 9736 3931 9737 3931 9750 3932 9750
$$2 follow-up statements
000
WWUS53 KTOP 302007
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CST THU MAR 30 2006
KSC029-302014-
/O.CAN.KTOP.SV.W.0040.000000T0000Z-060330T2030Z/
CLOUD-
204 PM CST THU MAR 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR CLOUD COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT. RADAR ALSO INDICATES THAT HEAVY
RAIN AND GUSTY WINDS WERE STILL POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3948 9732 3956 9723 3956 9697 3944 9697
3931 9731
$$
KSC027-302030-
/O.CON.KTOP.SV.W.0040.000000T0000Z-060330T2030Z/
CLAY-
204 PM CST THU MAR 30 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHERN CLAY COUNTY...
AT 159 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR IDANA...OR ABOUT 9 MILES WEST OF CLAY CENTER...MOVING
NORTHEAST AT 50 MPH.
SOME LOCATIONS THAT COULD BE IMPACTED INCLUDE CLAY CENTER...
MORGANVILLE AND GREEN.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3948 9732 3956 9723 3956 9697 3944 9697
3931 9731
$$000
WWUS53 KTOP 302024
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CST THU MAR 30 2006
KSC027-302035-
/O.EXP.KTOP.SV.W.0040.000000T0000Z-060330T2030Z/
CLAY-
225 PM CST THU MAR 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY COUNTY EXPIRES
AT 230 PM CST...
AT 225 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3948 9732 3956 9723 3956 9697 3944 9697
3931 9731
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 AM CST, 10 hours 44 minutes earlier.
Area forecast discussion, Mar 30, 3:05 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CST THU MAR 30 2006 .DISCUSSION... MAIN FORECAST CONCERNS FOR TODAY ARE THE WINDS AND THE EXTENT OF THE SEVERE WEATHER EVENT. TODAY AND TONIGHT...VERY ACTIVE DAY ON TAP AS SURFACE LOW LOCATED IN SOUTHWEST NEBRASKA DEEPENS AND MOVES EAST THIS AFTERNOON. SPC HAS EASTERN KANSAS IN MODERATE RISK AREA. LARGE SCALE ASCENT...STEEP LAPSE RATES ALONG WITH SURFACE DEW POINTS IN THE MID AND UPPER 50S WILL PRIME THE ATMOSPHERE THIS AFTERNOON. FORECAST SOUNDINGS SHOW INITIAL STORMS SHOULD BE DISCREET SUPERCELLS WITH TORNADIC POTENTIAL GIVEN MAGNITUDE OF THE LOW LEVEL SHEAR. EVENT SHOULD TRANSITION TO A LINE ACROSS EASTERN KANSAS/ WESTERN MISSOURI LATE AFTERNOON TO EARLY EVENING. MUCH CONSIDERATION WAS GIVEN TO ISSUING A WIND ADVISORY. EVEN THOUGH ADVISORY CRITERIA WINDS HINGE ON SOME CLEARING...BOUNDARY LEVEL WINDS OF 40KTS AND 850 MB WINDS OF 50-60KTS WARRANT ISSUANCE. COLD FRONT WILL CLEAR THE AREA BY MIDNIGHT...BRINGING AN END TO THE PRECIPITATION FOR THE MOST PART. FRIDAY...SOME WRAP AROUND SHOWERS STILL POSSIBLE FAR NORTHEAST CWA EARLY FRIDAY BUT GENERALLY IMPROVING CONDITIONS. BUMPED UP TEMPERATURES A LITTLE...LOOKS LIKE ONLY WEAK CAA ALONG WITH A WESTERLY WIND. SATURDAY AND SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES. MOISTURE RETURN LOOKS TO BE A LITTLE FASTER IN THE LATEST MODEL RUNS SO HAVE ADDED SLIGHT CHANCE POPS FOR SATURDAY IN THE SOUTHWEST CWA. STILL LOOKS LIKE THE BEST CHANCES THOUGH WILL COME SATURDAY NIGHT AND SUNDAY AS SURFACE LOW DEEPENS AND MOVES ACROSS KANSAS INTO NORTHERN MISSOURI BY SUNDAY AFTERNOON. COULD BE LOOKING AT ANOTHER ROUND OF SEVERE WEATHER. MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN LOOKS TO CONTINUE THROUGH THE LATTER PERIOD OF THE FORECAST. UPPER TROUGH AND SURFACE LOW PROGGED TO PUSH OFF TO THE EAST BY EARLY MONDAY...PROVIDING FOR A BRIEF TRANQUIL SPELL MONDAY AND EARLY TUESDAY. SURFACE RIDGE MOVES EAST OF THE AREA LATER TUESDAY. THIS WILL ALLOW FOR MOISTURE RETURN AHEAD OF NEXT H5 SHORTWAVE THAT COULD AFFECT THE AREA TUESDAY AFTERNOON AND WEDNESDAY. THE EC AND GFS DIFFER IN THE HANDLING OF THIS FEATURE...WITH THE EC BEING A LITTLE SLOWER. THOUGHT THE GOING SLIGHT CHANCE POPS ARE STILL WARRANTED BUT THE GFS MAY BE TOO AGGRESSIVE IN TRYING TO PUSH ENERGY INTO H5 RIDGING. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL NOON FOR NORTHCENTRAL KANSAS AND FROM NOON TO 6PM FOR NORTHEAST AND EAST CENTRAL KANSAS. &&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1205 PM CST THU MAR 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-311815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1205 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING. SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Mar 30, 1:15 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL MINNEAPOLIS 39.12N 97.71W
03/30/2006 E1.75 INCH OTTAWA KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Mar 30, 1:23 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
123 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST ADMIRE 38.64N 96.10W
03/30/2006 E60 MPH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 1:32 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
132 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL CLYDE 39.59N 97.40W
03/30/2006 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 1:38 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL MINNEAPOLIS 39.12N 97.71W
03/30/2006 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 1:45 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL SILVER LAKE 39.10N 95.86W
03/30/2006 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 30, 1:46 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
146 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL 12 SSW HADDAM 39.70N 97.39W
03/30/2006 E0.88 INCH REPUBLIC KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:52 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 15 hr |
| Mar 30, 12:16 PM CST | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Mar 30, 12:34 PM CST | Tornado Warning | TOP | Ottawa | 41 min |
| Mar 30, 12:42 PM CST | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Mar 30, 1:04 PM CST | Tornado Warning | TOP | Clay, Cloud | 41 min |
| Mar 30, 1:20 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 55 min |
| Mar 30, 1:24 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 41 min |
| Mar 30, 1:31 PM CST | Severe Thunderstorm Warning | TOP | Republic, Washington | 44 min |
| Mar 30, 1:42 PM CST | Tornado Warning | TOP | Washington | 33 min |
| Mar 30, 1:47 PM CST | Tornado Warning | TOP | Morris | 35 min |
| Mar 30, 1:54 PM CST | Severe Thunderstorm Warning | TOP | Brown, Jackson | 66 min |
| Mar 30, 2:11 PM CST | Tornado Warning | TOP | Wabaunsee | 34 min |
| Mar 30, 2:13 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Washington | 26 min |
| Mar 30, 2:22 PM CST | Tornado Warning | TOP | Dickinson, Morris | 38 min |
| Mar 30, 2:46 PM CST | Severe Thunderstorm Warning | TOP | Geary | 29 min |
| Mar 30, 2:57 PM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 26 min |
| Mar 30, 3:51 PM CST | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 54 min |
| Mar 30, 4:01 PM CST | Severe Thunderstorm Warning | TOP | Wabaunsee | 44 min |
| Mar 30, 4:22 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 38 min |
| Mar 30, 4:36 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Mar 30, 4:53 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Mar 30, 5:03 PM CST | Severe Thunderstorm Warning | TOP | Brown | 21 min |
| Mar 30, 5:43 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.